Florida, 2005

Hail in Florida, March 26, 2005

March 26, 2005 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 26, 10:00 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 26, 10:00 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CST SAT MAR 26 2005

.UPDATE...ZONE PACKAGE UPDATE TO REMOVE DENSE FOG ADVISORY AND ADD
SVR TSRA WATCH 86 (IN EFFECT UNTIL 4 PM CDT). FOG HAS LIFTED EARLIER
THAN ORIGINALLY ANTICIPATED. CURRENTLY...WE HAVE A FEW STRONG TO
SEVERE CELLS OFFSHORE. SPEED HAVE BEEN BOUNCING AROUND IN THE 25 TO
35 KNOTS RANGE WITH THE STRONGER CELLS.

16/

*********************** PREVIOUS ************************

&&
.SHORT TERM...(TODAY...TONIGHT AND EARLY SUNDAY) THE LATEST SURFACE
ANALYSIS SHOWS AN AREA OF LOW PRESSURE DEVELOPING OVER SOUTH TEXAS
WITH A WARM FRONT STRETCHING FROM SOUTHEAST TEXAS EASTWARD ACROSS
EXTREME SOUTH MISSISSIPPI...ALABAMA AND GEORGIA. SOUTH OF THE WARM
FRONT AREAS OF DENSE FOG HAVE DEVELOPED THIS MORNING AND WILL LIKELY
PERSIST THRU MID TO LATE MORNING IN MANY AREAS. AS THE FOG AND LOW
CLOUDS GRADUALLY DISSIPATE BY EARLY AFTERNOON...EXPECT THE TEXAS LOW
TO START DRIFTING NORTHEASTWARD AS A STRONG UPPER SHORTWAVE DIGS IN
OVER WEST TEXAS. THE SHORTWAVE CUTS OFF OVER NORTH CENTRAL TEXAS BY
MIDNIGHT TONIGHT WHILE THE ETA AND UKMET AGREE ON TAKING THE SURFACE
LOW INTO SOUTHERN MS BY THE SAME TIME. THE GFS IS A BIT FASTER WITH
THE LOW OVER NORTH MS BY MIDNIGHT. PREFER THE ETA AND UKMET
SOLUTIONS AT THIS TIME. AHEAD OF THE APPROACHING LOWS...EXPECT
SCATTERED STORMS TO DEVELOP OVER THE AREA BY THIS AFTERNOON AS A
VORT MAX EXITS TEXAS AND TRACKS ACROSS THE AREA DURING THE
AFTERNOON. STORMS SHOULD BECOME MORE NUMEROUS THIS EVENING AS THE
SURFACE LOW APPROACHES...PLACING THE AREA DEEP IN THE WARM SECTOR
WITH A STRONG DIFFLUENT JET OVERHEAD. THE ETA SHOWS 1500-2000 CAPES
NOSING INTO THE AREA BY MID AFTERNOON AND DRIFTING EASTWARD OVER THE
WESTERN FLORIDA PANHANDLE DURING THE EVENING. THIS COUPLED WITH A
STRONG DIFFLUENT JET OVERHEAD SUGGESTS THE THREAT OF STRONG STORMS
DEVELOPING OVER THE COASTAL WATERS FROM THIS AFTERNOON THROUGH THE
EVENING AND TRACKING NORTHEASTWARD ACROSS MUCH OF SOUTH ALABAMA AND
THE WESTERN FLORIDA PANHANDLE. ALTHO THIS THREAT CONTINUES AFTER
MIDNIGHT...A SECOND THREAT APPROACHES IN THE FORM OF A SQUALL LINE
DEVELOPING AHEAD OF THE APPROACHING COLD FRONT FROM THE WEST. THE
SQUALL LINE PUSHES ACROSS MAINLY THE SOUTHERN HALF OF THE CWA...TO
INCLUDE THE COASTAL WATERS...DURING THE EARLY SUNDAY MORNING HOURS.
AS FOR SEVERE WEATHER...THE ETA SHOWS BEST INSTABILITIES AND LOW
LEVEL CONVERGENCE OVER THE AREA THIS AFTERNOON...SO COULD SEE A FEW
STORMS PULSE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT THRU THIS EVENING...ALTHO AN ISOLATED TORNADO CANNOT BE RULED
OUT. BEST WIND SHEAR AND INSTABILITIES POOL OVER THE ALABAMA COASTAL
COUNTIES AND THE WESTERN FLORIDA PANHANDLE BY EARLY SUNDAY
MORNING...SO STORMS ASSOCIATED WITH THE SQUALL LINE...AND/OR AHEAD
OF THE SQUALL LINE COULD BE SEVERE WITH DAMAGING WINDS AND ISOLATED
TORNADOES BEING THE MAIN THREAT. EXPECT THE SQUALL LINE AND BEST
THREAT OF SEVERE WEATHER TO PUSH EAST OF DESTIN BY NOONISH
SUNDAY...BUT TIMING IS STILL UNCERTAIN.

SUNDAY AFTERNOON AND MONDAY...BY SUNDAY AFTERNOON AND EVENING...
BEHIND THE SQUALL LINE WE SEE A STRONG VORTMAX. SOME SCT TSTMS COULD
FOLLOW WITH SOME SEVERE BUT WE SAY SO WITH SOME APPREHENSION AND A
WARY EYE ON WHAT WILL HAPPEN IN LIGHT OF WHAT THE GFS IS DOING WITH
THIS. THUS FOR THE REMAINING PERIOD 4 THROUGH 5...THE GFS WILL
EVENTUALLY BLEND INTO THE FINAL SOLUTION INTO THE EXTENDED PERIODS.

&&

.EXTENDED...SHOULD BE PRETTY QUIET DURING MOST OF THIS WEEK SAVE
THURSDAY WHEN THE NEXT TROUGH DIGS OVER THE MISSISSIPPI VALLEY AND
SHOWING SIGNS THAT IT WANTS TO INITIALLY NEGATIVELY TILT. AFTER THE
ATTENDANT FRONT PASSES...IT SEEMS TO STRETCH OUT INTO A POSITIVE
TILT TO GET RID OF THE MOMENTUM ANOMALY IT WOULD BRING...AND STALL
OVER THE PIEDMONT. THAT COULD GET US INTO A SOUPY STATIONARY FRONTAL
SITUATION LEAVING US WITH A WET WEEKEND. HOWEVER THAT IS NOT
REFLECTED IN MEX NUMBERS AND THUS WILL NOT APPEAR IN PRODUCTS ISSUED
THIS MORNING. NONETHELESS IT IS SOMETHING TO CONSIDER...AND...IN ANY
CASE...THE GFS WANTS TO COOL THINGS CONSIDERABLY AT THAT POINT.

&&

.MARINE...THE WEAK AREA OF LOW PRESSURE DEVELOPING OVER SOUTH TEXAS
WILL HELP MAINTAIN A LIGHT ONSHORE FLOW TODAY. ONSHORE WINDS AND
SEAS WILL INCREASE A BIT FROM LATE THIS AFTERNOON THROUGH EARLY
SUNDAY MORNING AS THE TEXAS LOW MOVES NORTHEAST INTO CENTRAL
MISSISSIPPI BY SUNDAY MORNING. THE LOW WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS TO THE AREA BEGINNING THIS AFTERNOON...THEN
BECOMING MORE NUMEROUS THIS EVENING. A SQUALL LINE IS EXPECTED TO
DEVELOP AHEAD OF A COLD FRONT AND MOVE ACROSS THE MARINE WATERS
SUNDAY MORNING WITH NUMEROUS STORMS BRINGING STRONG GUSTY WINDS...
HEAVY DOWNPOURS AND FREQUENT LIGHTNING. AFTER THE SQUALL LINE WOULD
LEAVE SOME SCT TSTMS...A COUPLE OF SEVERE ONES POSSIBLE...BEFORE A
COLD FRONT FOLLOWS AND PUSHES ACROSS THE AREA LATER SUNDAY AFTERNOON
AND EVENING. A STRONG OFFSHORE FLOW WILL DEVELOP BEHIND THE FRONT AND
CONTINUE THROUGH MIDDAY MONDAY. WINDS AND SEAS WILL GRADUALLY SUBSIDE
LATE MONDAY INTO TUESDAY.

&&

.FIRE WEATHER...A WET WEEKEND LEAVES US WITH LITTLE TO REPORT EXCEPT
THAT THE MIN RH COULD GET MARGINAL TUESDAY. INITIAL THINKING IS HIGH
30S BUT THIS CAN CHANGE OVER TIME. NOTHING ELSE OF PARTICULAR
IMPORT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      78  62  77  48 /  40  90  30  10
PENSACOLA   76  66  74  52 /  40  90  50  10
DESTIN      76  66  72  54 /  40  90  60  10
EVERGREEN   81  63  75  49 /  50  90  50  10
WAYNESBORO  81  62  72  46 /  50  90  40  10
CAMDEN      81  62  75  49 /  50  90  50  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY THRU 11 AM ALZ059>064.
FL...DENSE FOG ADVISORY THRU 11 AM FLZ001>006.
MS...NONE.

&&
Hazardous weather outlook, Mar 26, 6:00 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST SAT MAR 26 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

...A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTHWEST
ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS MORNING...

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM THIS
MORNING THROUGH TONIGHT...

AREAS OF DENSE FOG WILL GRADUALLY LIFT BY MID TO LATE MORNING.

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE COASTAL
WATERS THIS MORNING. SOME OF THESE STORMS WILL BEGIN TO PUSH INLAND
OVER SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE
MORNING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG OR EVEN
SEVERE WITH THE POTENTIAL FOR STRONG DOWNBURST WINDS AND LARGE HAIL.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING AS A STRONG STORM SYSTEM DEVELOPS OVER TEXAS
AND BEGINS TO PUSH EASTWARD. A FEW STORMS COULD BE STRONG TO SEVERE
AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH INCREASING GULF
MOISTURE AND INSTABILITIES. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES.
A BETTER CHANCE OF SEVERE STORMS WILL BE OVERNIGHT AS A SQUALL LINE
IS EXPECTED TO MOVE ACROSS THE REGION EARLY SUNDAY MORNING. STRONG
DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE ALONG AND IN
ADVANCE OF THE SQUALL LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BY MID TO LATE SUNDAY MORNING THE SQUALL LINE OF STRONG TO SEVERE
STORMS IS EXPECTED TO PUSH EAST OF THE AREA. DURING SUNDAY
AFTERNOON...SOME ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP
AS THE STORM SYSTEMS TRACKS ACROSS THE TENNESSEE VALLEY AND DRAGS A
COLD FRONT ACROSS THE AREA LATE SUNDAY AFTERNOON AND EARLY EVENING. A
FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND
STRONG DOWNBURST WINDS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED SUNDAY AFTERNOON OR EVENING AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
REQUIRED FROM LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Special weather statement, Mar 26, 5:47 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
547 AM CST SAT MAR 26 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261900-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
547 AM CST SAT MAR 26 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS FROM THIS MORNING THROUGH
TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE COASTAL
WATERS THIS MORNING. SOME OF THESE STORMS WILL BEGIN TO PUSH INLAND
OVER SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE
MORNING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG OR EVEN
SEVERE WITH THE POTENTIAL FOR STRONG DOWNBURST WINDS AND LARGE HAIL.

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA AND THE
WESTERN FLORIDA PANHANDLE AS A STRONG STORM SYSTEM DEVELOPING OVER
TEXAS BEGINS TO PUSH EASTWARD. A FEW OF THESE STORMS COULD BECOME
SEVERE...POSSIBLY PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

A BETTER CHANCE OF SEVERE STORMS IS EXPECTED FROM LATE THIS EVENING
THROUGH EARLY TO MID SUNDAY MORNING AS A SQUALL LINE DEVELOPS
TONIGHT AHEAD OF A COLD FRONT PUSHING OUT OF EAST TEXAS. THE SQUALL
LINE IS EXPECTED TO PUSH INTO SOUTHEAST MISSISSIPPI TOWARD MIDNIGHT
...THEN ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE
DURING THE EARLY SUNDAY MORNING HOURS. STRONG DAMAGING WINDS AND
ISOLATED TORNADOES ARE POSSIBLE ALONG AND IN ADVANCE OF THIS SQUALL
LINE. THE LINE OF STRONG TO SEVERE STORMS IS EXPECTED TO PUSH EAST
OF A LUVERNE TO CRESTVIEW TO DESTIN LINE BY MID SUNDAY MORNING...
WITH THE THREAT OF SEVERE WEATHER QUICKLY DIMINISHING IN ITS WAKE.

PERSONS PLANNING OUTDOOR ACTIVITIES LATE SATURDAY AS WELL AS THOSE
PLANNING EASTER MORNING FESTIVITIES SHOULD KEEP UP WITH THE LATEST
DEVELOPMENTS ON THIS WEATHER SITUATION.  BE PREPARED TO MOVE ANY
ACTIVITIES INDOORS...INSIDE A STRONG STRUCTURE WITH STORM SHELTER
CAPABILITIES.  HAVING A NOAA WEATHER RADIO ON HAND WITH AN ALERT
FUNCTION IS ALSO A VERY GOOD IDEA...ESPECIALLY FOR STORMS THAT MOVE
THROUGH IN THE MIDDLE OF THE NIGHT WHEN PEOPLE TYPICALLY DO NOT
WATCH THE TELEVISION.

NEWS MEDIA AND OTHER PARTNERS INVOLVED WITH NWS SEVERE WEATHER
OPERATIONS SHOULD PREPARE WITH ADEQUATE STAFFING AND RESOURCES TO
HANDLE THIS EXPECTED PERIOD OF SEVERE WEATHER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS WILL
LIKELY BE REQUIRED LATE SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 26, 10:14 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1014 AM CST SAT MAR 26 2005

ALZ064-FLZ002-004-006-261715-
LOWER BALDWIN-COASTAL OKALOOSA-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...DESTIN...FORT WALTON BEACH...NAVARRE AND
PENSACOLA...
1014 AM CST SAT MAR 26 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED JUST OFFSHORE OF
BALDWIN...OKALOOSA...ESCAMBIA AND SANTA ROSA COUNTIES...

AT 1010 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES SOUTH OF DESTIN TO 10 MILES SOUTH
OF PALMETTO BEACH...AND MOVING EASTNORTHEAST AT 25 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...GULF
SHORES...ORANGE BEACH...PENSACOLA BEAC...GULF BREEZE AND FORT
WALTON THROUGH 1115 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 20 TO 30 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CST
SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Rosa

When
March 26, 11:20 AM CST to 11:35 AM CST
Where
Santa Rosa County, Milton
Measured
2.75 in hail
Property damage
$2.5 million
Reported by
EMERGENCY MANAGER
Coordinates
30.633, -87.033

Large hail fell across the central part of Santa Rosa county. The large hail fell from near Milton to near Allentown. The largest confirmed hail was the size of baseballs. Larger hail was reported but no confirmation of these reports were ever received. The large hail damaged several helicopters and airplanes at Whiting Field Naval Air Station. Several buildings on the base also suffered roof damage. Several automobile dealerships around Milton reported hail damage to vehicles. A group of bicycle riders were out on a morning ride when the storm developed. They had to get off the road and hold their bicycles over them to protect their bodies from the large hail. One of the riders helmets was damaged by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439609.